Skip to main content

Is this spotting from menstrual suppression or implantation bleeding?

Share |
Amber asks:

I usually take my birth control pill continuously and skip periods for 2-3 months at a time due to bad PMS (ok'd by the Dr.) This month I missed a pill on a Friday and took it Saturday with my Saturday pill but I had started spotting so figured it was time to have a period so I waited a week before starting a new pack and during that time had a period. 2 weeks later I had some strange pink spotting that I hear could be implantation bleeding. Does stopping the pills for a week to have a period put you at greater risk for pregnancy? Normally, besides skipping the periods, I am a perfect user and take it every day at exactly the same time.

Heather Corinna replies:

Implantation bleeding is actually fairly rare. More to the point, spotting when you're taking BCPs continuously is incredibly common.

So, it's far more likely that that is why you're seeing the spotting. If it hasn't happened until now, that doesn't mean that's not why it is happening now. In fact, if it hasn't happened until now, you've been lucky since spotting when trying to suppress menstruation is so common.

Missing one pill is very unlikely to render your BCPs ineffective and result in a pregnancy. If you have missed more pills than that, or have been taking your pills at very irregular times, then you may be looking at a risk, but since you've been clear that this isn't the case with you, it's not likely this spotting is due to pregnancy. Of course, backing up BCPs with condom use is always extra-smart, and comes with the added perk of protecting you against STIs. In the case that you haven't been using condoms and aren't up-to-speed with your yearly STI screenings, you'll want to schedule those soon, too. Spotting sometimes occurs due to a couple different STIs, but even without the spotting, that's important to do every year without fail.

Just so that you're also aware, the longest-term study to date on the effects of suppressing menstruation is only a two-year study, and for adult women. While some doctors are okaying it, we do not have ANY studies on long-term effects, and we also have NO studies, at all, on younger or adolescent women using pill packs continuously. That's a pretty big deal since for women still in sexual development -- which you are until your twenties or so -- it's possible that suppressing menstruation and/or taking more pills in a year than you would with placebo periods may have long-term effects we don't even know about.

Obviously, spotting or no, this is something for you to decide on yourself, but you may want to also consider/ask about other methods to manage PMS which we know to be helpful and safe, such as changing your diet, adding more exercise or different exercise to your usual regimen, using specific nutrition supplements -- like a calcium supplement, which has the added benefit of helping keep your bones healthy, and is important when you're using the pill, period -- or even just using a basic aspirin regimen the week before your period to help suppress the progestins that can cause PMS or make it unbearable.

written 29 Aug 2007 . updated 03 Jan 2013

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.